by Suzannah Rogan, CAPE Project Director and Diversity, Equity and Inclusion Specialist
Aug. 31 was International Overdose Awareness Day. Students received information from Active Minds. The Owl wrote about the signs of an overdose, what to do in the event of an overdose, and Nebraska’s Good Samaritan Laws. Honestly, it was a day that I had always had the privilege to not think about. Even when I was in college, I was the friend who would pay attention to you if you wanted to experiment. We looked out for each other. But this year, it hit differently.
On Saturday, Dec. 14, 2019, I received a call from my mom. My 19 year-old nephew, Hayden Allan Tanzi, had been found in his house barely breathing and unresponsive. He was in the hospital. The reason: a suspected overdose. The next couple days were spent feeling as though I was walking through water. I couldn’t focus, it was hard to breathe, I had no idea what was going on in Oregon and my sister didn’t want me to travel yet. She was holding onto hope and my presence would mean something was terribly wrong. Two days later, they decided to take my nephew off of life-support. It shouldn’t have been that way. 19 is far too young. Many of you reading this are around that age.
Why am I sharing this? Because I was not born yesterday. I know young folks do some stupid stuff. That said, I want you to understand something about my nephew: he drank and he smoked weed — he partied. He experimented with harder drugs, but he was not an addict. He had always been a risk-taker. And to him, partying was no different than any other risk. Like many of you probably believe, he thought nothing could happen to him if he was just trying something out, experimenting. At 19, he felt invincible. And I wish he was.
My sister is a wonderful mother. She talked with him about his partying and how to reduce risk. She didn’t shame him. She was trying to understand the best way to support him and make sure she would see him each weekend for family dinner. After his death, my sister has made it her mission to help people understand the signs of an overdose. From what we know, Hayden was exhibiting multiple signs of an overdose and regardless of good samaritan laws in Oregon, he was dropped off at home by his friends and found the next morning, unresponsive.
Here is what I don’t want. I don’t want you to look at the resources shared out about overdoses and say, “Meh, my friends aren’t dumb enough to do this.” Rather, I want you to understand the very real families affected and the very real pain that exists in losing someone to overdose. That is why I’m sharing this story. I love my nephew. And I love my sister and niece that he left behind. Every day has been difficult. Please, learn the signs. And do something if you can. Because all I wish is that Hayden’s friends had known the signs. Nobody is to blame, but the last thing I want is someone writing a story like this about you.
If you want to learn more about the signs of an overdose, you can access information at overdoseday.com or you can find information sheets here.
The blog posts in Forward. Together. are intended to foster an inclusive community of empathy and curiosity at Doane University by providing a glimpse into various individual identities and worldviews. These are community members’ unique stories and should not be presumed to be the experience of all who share the same identity.